There are a few different signs and symptoms of ink poisoning to look out for, though they depend on what type of ink is used, whether it be writing ink, printer ink, or tattoo ink. Nausea and vomiting are symptoms of ingesting too much writing or printer ink. Nervous system damage and headaches can occur from swallowing printer ink, while poisoning from tattoo ink is often confused with symptoms of infection or an allergic reaction, such as swelling, pain, and a rash.
Writing ink, also called bottled ink, is the kind of ink used to write. This type of ink is considered non-toxic, as none of the ingredients are poisonous when separate or mixed together. Poisoning from writing ink is very rare, because more than an ounce of it must be consumed before problems occur. Printer ink is slightly more toxic than regular writing ink due to its more toxic ingredients. Problems from tattoo ink are a more common occurrence, primarily because the ingredients are not controlled and may contain toxins.
Writing ink poisoning, though rare, can occur if more than an ounce is ingested. The main symptom of ingesting large amounts of writing ink is nausea. If nausea is severe, the body may try to rid itself of the ink, and vomiting may occur. Another symptom of ingesting ink is staining of the skin and teeth inside the mouth. This type of poisoning is rarely fatal, but medical attention should be sought immediately.
Printer ink poisoning is significantly more common than poisoning from writing ink. This type of ink contains a toxic ingredient called p-Anisidine, which is responsible for the different colors of ink. If a large portion of printer ink is swallowed, this ingredient can result in nervous system damage. Headaches and nausea are also common symptoms of poisoning from printer ink.
There is much controversy around the possibility of tattoo ink poisoning. Many people argue that tattoo poisoning is impossible because the needle and ink never reach the bloodstream. When people talk about tattoo poisoning, they are more than likely talking about an allergic reaction or infection from the tattoo.
A rash, inflammation, and flaky or dry skin are some symptoms associated with tattoo ink poisoning. These are actually symptoms of an allergic reaction to the tattoo ink. It is almost always caused by a chemical used to color the ink, while black ink almost never causes a reaction.
Occasionally, a tattoo can cause swelling, redness, and even pus, which can be very alarming and is often associated with tattoo ink poisoning. Again here, this is not poisoning, but a bacterial infection. Infections can be prevented by making sure the tattoo artist uses a sterile needle. Most infections are mild and go away on their own, but serious infections can be transmitted, such as staph, hepatitis, and even HIV.